Alert archive / Washington / Flash Flood Warnings in 2019

Flash Flood Warning 15, NWS Spokane, WA

September 8, 2019Chelan County, Washington

NWS Spokane, WA issued this flash flood warning at Sep 8, 2019, 12:48 AM PDT for Chelan County, Washington. It was in force for 117 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 8, 2019, 12:48 AM PDT (07:48 UTC)
Expired
Sep 8, 2019, 2:45 AM PDT
In force
117 min
Issued by
NWS Spokane, WA
Area
Storm-based polygon
Flood severity
None

County Chelan County, WA

The radar

The Seattle radar (KATX), 169 km from the middle of the area, began a volume at 07:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 8, 1:15 AM PDTHEAVY RAIN 1.22 N Ardenvoir, WAREPORTED PONDING IN DIRT ROADS AND LAWNS.
Sep 8, 2:00 AM PDTFLASH FLOOD6 Nnw Ardenvoir, WAACCORDING TO SOCIAL MEDIA POST, ENTIAT RIVER ROAD BLOCKED JUST NORTH OF MILE POST 15. FLASH FLOOD WITH DEBRIS 6-7 FEET DEEP IN SPOTS. TIME ESTIMATED BASED ON RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 72 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Spokane, WA (KOTX), launched 00:00Z, 7.8 hours before the alert went out and 293 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 00:00Z on 2019-09-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 20 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 00:00Z on 2019-09-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
20 J/kg
Mixed-layer CIN
-136 J/kg
Mixed-layer LCL
2003 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

258 
WGUS56 KOTX 080748
FFWOTX
WAC007-080945-
/O.NEW.KOTX.FF.W.0015.190908T0748Z-190908T0945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Spokane WA
1248 AM PDT Sun Sep 8 2019

The National Weather Service in Spokane has issued a

* Flash Flood Warning for...
  Central Chelan County in north central Washington...

* Until 245 AM PDT.

* At 1245 AM PDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area including the Cougar Creek burn 
  scar. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Entiat, Ardenvoir and Pine Flat Campground. 

Excessive rainfall over the Cougar Creek burn scar will result in 
debris flow moving through the Entiat River. The debris flow can 
consist of rock, mud, vegetation and other loose materials. 
Additionally, rock slides will be likely over Highway 97 between 
Entiat and Chelan. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Move away from recently burned areas. Life-threatening flooding of
creeks, roads and normally dry arroyos is likely. The heavy rains
will likely trigger rockslides, mudslides and debris flows in steep
terrain, especially in and around these areas.

Please report flooding to your local law enforcement agency when you
can do so safely.

The affected areas are in and below Cougar Creek Fire burn scar above
Madd River Road at Ardenvoir. This also includes Pine Flats
Campground.  High intensity rainfall on the burned area may cause
flash flooding, mud slides and rock slides. Campers, hikers and
motorists in and below the Cougar Creek Fire burned area should take
immediate precautions to protect life and property.

&&

LAT...LON 4793 12048 4782 12033 4778 12016 4776 12016
      4774 12022 4768 12019 4763 12023 4760 12027
      4783 12069

$$

JS
1 follow-up statement
101 
WGUS76 KOTX 080857
FFSOTX

Flash Flood Statement
National Weather Service Spokane WA
157 AM PDT Sun Sep 8 2019

WAC007-080945-
/O.CON.KOTX.FF.W.0015.000000T0000Z-190908T0945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Chelan WA-
157 AM PDT Sun Sep 8 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 245 AM PDT FOR
CENTRAL CHELAN COUNTY...

At 154 AM PDT, trained weather spotters reported thunderstorms 
producing heavy rain in Ardenvoir with over an inch in 30 minutes. 
Flash flooding is expected to begin shortly.

Excessive rainfall over the burn scar will result in debris flow 
moving through the Cougar Creek burn scar and Highway 97 in the 
vicinity of Entiat. The debris flow can consist of rock, mud, 
vegetation and other loose materials.

Some locations that will experience flooding include...
Entiat, Ardenvoir and Pine Flat Campground. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Move away from recently burned areas. Life-threatening flooding of
creeks, roads and normally dry arroyos is likely. The heavy rains
will likely trigger rockslides, mudslides and debris flows in steep
terrain, especially in and around these areas.

Please report flooding to your local law enforcement agency when you
can do so safely.

The affected areas are in and below Cougar Creek Fire burn scar above
Madd River Road at Ardenvoir. This also includes Pine Flats
Campground.  High intensity rainfall on the burned area may cause
flash flooding, mud slides and rock slides. Campers, hikers and
motorists in and below the Cougar Creek Fire burned area should take
immediate precautions to protect life and property.

&&

LAT...LON 4793 12048 4782 12033 4778 12016 4776 12016
      4774 12022 4768 12019 4763 12023 4760 12027
      4783 12069

$$

JS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this flash flood warning went out at Sep 7, 11:11 PM PDT, 1 hour 37 minutes earlier.

Area forecast discussion, Sep 7, 11:11 PM PDT, 1 hour 37 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
1111 PM PDT Sat Sep 7 2019

.SYNOPSIS...
Cool and unsettled weather arrives tonight and Sunday, and will
linger through at least the middle of next week. Several
opportunities for precipitation will be found, along with the
potential for some thunderstorms. Drier conditions are possible
toward Thursday.

&&

.DISCUSSION...
High resolution models continue to struggle with the handling of
convection initiation. All struggled to handle the widespread
thunderstorms across western Washington, which give us little
confidence in the eastward progression of this activity tonight
and Sunday. That being said, the trend has been to slow this
progression down, and we've updated the forecast to adjust for
this latest trend.
Dang

Previous Discussion...
...Heavy rain possible tonight across portions of central
Washington...

Tonight: Shortwave ridge is getting pushed east as the negatively
tilted trough is beginning to moving ashore. High clouds are
moving in ahead of tonight's system...which has kept our
temperatures down. Pesky stratus just burned off around 11am in
Sandpoint, and it is still cloudy in Bonners Ferry. Did adjust max
temperatures down several to many degrees across the area based
off what temps were around noon. Thicker clouds will move in
overnight, especially across central WA and so have increased min
temperatures.

Have issued a flash flood watch for Chelan and Okanogan Counties
in central WA from 8pm tonight through 8am Sunday morning. This
trough is taking a negative tilt as it moves into the area
tonight. This is slowing down the timing of the onset of the
preciptiation through the night. The best timing of the heaviest
rain is after 11pm tonight and through the morning hours on
Sunday.

The concern is impacts on burn scars and steep terrain or deep
canyons of the Cascades. Cannot rule out debris flows, mud or rock
slides. The areas of main concern are the burn scars, canyons
around Wenatchee, Entiat, up Lake Chelan, along Highway 97, and in
the Methow Valley.

Precipitable water values of over an inch are expected. Many high
resolution models are showing showers and thunderstorms developing
overnight. These storms could produce very heavy rainfall in a
short amount of time. It is difficult to say how much, as it could
vary greatly from location to location, but some models have over
an inch of rain in less than 6 hours across portions of Chelan
and Okanogan counties. The moist conditions coupled with some
vorticies moving up overnight will be enough to get stuff going.
Overnight the threat of showers and thunderstorms will expand into
other portions of central WA...east onto the Waterville Plateau,
Moses Lake area, and maybe as far east as the Lincoln and Adams Co
borders; but precip amounts will be less. Not as confident in the
wind potential with these showers and thunderstorms overnight,
but the HRRR is showing some winds moving up Grant and Douglas
counties after midnight with gusts up to 40 mph possible. /Nisbet

Sunday and Sunday night...An upper level trough that can bee seen on
satellite at the time will move slowly across the Cascades
tonight and is not expected to be east of the Panhandle until
Sunday night. Forcing with the cold front is quite impressive, as
is, the instability. Southerly flow ahead of the cold front will
tap into deep pacific moisture. in fact model guidance indicates
to moisture field will be about 3 standard deviations above
normal. The impacts will be widespread showers and embedded
thunderstorms. it looks like just about all areas will get quite
wet with the basin picking up 0.10-0.20 of rain by early Sunday
evening. There will be widespread 0.25-0.50 across the lower
elevation and the mountains may see 0.50-1.00. So this is a wet
system indeed. Temperatures will drop into the 60 to lower 70s
with 50s in the mountains which will be 5-8 degrees below average.
We can also expect gusty southwest winds Sunday afternoon with
the cold front.

Monday through Wednesday...A deep, cool and unstable upper level
low will remain over the region through Wednesday. The low then
gets pushed east allowing high pressure to build into the region.
This is a very unstable pattern and it will only take weak short
wave disturbances to kick off showers and thunderstorms. For now
it appears these waves will wrap around the periphery of the
forecast, which puts the focus of the best convection over the
mountains. Moisture will also get advected into the region with
each wave so any showers or thunderstorms will have the potential
to drop moderate to heavy rain in a short period of time.
Temperatures will be in the 60s to mid 70s which is well below
normal.

Thursday through Saturday...Model guidance is in agreement of high
pressure building into the region Wednesday night and Thursday
with another deep low pressure system along the B.C coast. This
will bring a short warming and drying trend trend to the region.
Them model guidance falls apart so this forecast leans in favor of
the ensemble models which brings an open wave through the Pac NW
on Friday/Friday night. This will increase the chances of showers
and possibly thunderstorms for the weekend. The trough will also
result in temperatures cooling of once again to the cool side of
average. Tobin

&&

.AVIATION...
06Z TAFS: A weather system will move through the region tonight
through Sunday, with mainly VFR/MVFR conditions expected. The best
chance of showers will be 12-20z near KEAT/KMWH, then 18-03z
across KGEG-KSFF-KCOE-KPUW-KLWS. Confidence is low in the precise
timing of showers however. A few thunderstorms will also be
possible, with the best chance near KEAT-KMWH.
Dang

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        57  65  49  69  47  70 /   0  80  60  30  20  20
Coeur d'Alene  57  65  50  67  45  70 /   0  90  90  60  20  30
Pullman        55  61  46  68  43  68 /   0  90  50  20  20  40
Lewiston       63  66  55  73  54  73 /   0  90  50  30  20  40
Colville       53  72  45  72  40  76 /   0  80 100  70  50  30
Sandpoint      54  69  50  65  44  70 /   0  90 100  90  40  30
Kellogg        58  64  53  63  49  68 /   0  90 100  80  30  50
Moses Lake     62  74  50  73  48  73 /  30  70  20  20  20  20
Wenatchee      65  73  57  70  56  70 /  50  50  10  50  30  40
Omak           63  74  54  71  52  71 /  20  70  60  60  50  50

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...Flash Flood Watch until 8 AM PDT Sunday for East Slopes Northern
     Cascades-Okanogan Highlands-Okanogan Valley-Wenatchee Area.

&&
Hazardous weather outlook, Sep 7, 5:25 AM PDT, 19 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
525 AM PDT Sat Sep 7 2019

WAZ034-035-041>044-081230-
Moses Lake Area-Upper Columbia Basin-Wenatchee Area-
East Slopes Northern Cascades-Okanogan Valley-Waterville Plateau-
525 AM PDT Sat Sep 7 2019

This Hazardous Weather Outlook is for portions of Central
Washington...East Central Washington and North Central
Washington.

.DAY ONE...TODAY AND TONIGHT

A threat of showers and thunderstorms develops over the Cascades
this afternoon and over portions of central Washington this
evening into tonight. This will bring the potential for locally
heavy rain, gusty winds and lightning.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A threat of isolated to scattered thunderstorms lingers over
the Cascades and central Washington Sunday, with the better
risk retreating toward the Cascades and north-central
Washington in the afternoon. These will bring the potential
for locally heavy rain, gusty winds and lightning.

Additionally, breezy winds are expected Sunday, with gusts
of 20 to 25 mph possible which may produce choppy conditions on
area bodies of water.

IDZ001>004-026-027-WAZ031>033-036>038-081230-
Northern Panhandle-Coeur d'Alene Area-Idaho Palouse-
Central Panhandle Mountains-Lewiston Area-
Lewis and Southern Nez Perce Counties-Northeast Blue Mountains-
Lower Garfield and Asotin Counties-Washington Palouse-
Spokane Area-Northeast Mountains-Okanogan Highlands-
525 AM PDT Sat Sep 7 2019

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...North Central Washington...Northeast
Washington and Southeast Washington.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A threat of showers and thunderstorms will be found Sunday.
Some gusty winds, small hail and locally heavy rains are possible.
There is some risk for flooding in more persistent or heavier
rains, but these are expected to be very localized. The highest
risk will be in and around the mountain areas.

The office that day

Everything else NWS Spokane, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 7, 10:55 PM PDTAreal Flood AdvisoryOTXOkanogan2 hr
Sep 8, 1:26 AM PDTFlash Flood WarningOTXChelan, Okanogan2 hr
Sep 8, 2:43 AM PDTFlash Flood WarningOTXOkanogan2 hr
Sep 8, 12:05 PM PDTAreal Flood AdvisoryOTXPend Oreille, Spokane, Stevens3 hr
Sep 8, 1:52 PM PDTAreal Flood AdvisoryOTXChelan, Okanogan102 min

Nearby

Flash Flood Warnings in Washington, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.